Eye Drops (Tobramycin, Dexamethasone, Diclofenac) for Laser Eye Surgery — Risk for Tinnitus?

Discussion in 'Dr. Stephen Nagler (MD)' started by hans799, Mar 8, 2020.

  1. Dr. Nagler is not answering questions.
    Dismiss Notice
    1. hans799
      Mellow

      hans799 Member Benefactor Hall of Fame

      Location:
      Hungary
      Tinnitus Since:
      Born with it
      Cause of Tinnitus:
      Worsened Dec 2016 by headphones
      Dear Dr Nagler,

      it means a lot that you're back on Tinnitus Talk. Thank you for returning.

      I'm scheduled for Femtolaser eye surgery. Afterwards one must take an antibiotic eye drop for a few weeks. The clinic's standard issue contains Tobramycin and Dexamethasone, plus a separate drop which contains Diclofenac.
      • Tobramycin is an aminoglycoside and I'm terrified of putting that anywhere near my ear. Can you please recommend an antibiotic that's similarly usable in the eye, but not known to cause tinnitus issues?
      • Do you see a problem with taking Dexamethasone and Diclofenac topically, in the eye?
      Thank you!
       
    2. Dr. Nagler

      Dr. Nagler Member Clinician Benefactor

      Location:
      Atlanta, Georgia USA
      Tinnitus Since:
      04/1994
      Glad to be back. It required a good bit of faith, a good bit of flexibility, and a good bit of determination - on the part of a number of people. But after some 115 questions asked and answered over the four months since my return, I hope that I have been able to once again start making some small difference in the lives of those who now suffer as I myself once suffered.

      Tobramycin can potentially cause permanent damage to the auditory system, but the effect is dose-related. The tobramycin/dexamethasone ophthalmic suspension used in situations such as you describe contains 0.3% tobramycin (or .003 mg tobramycin per cc). There are 20 drops in a cc, so each drop contains 0.00015 mg of tobramycin. I assume you will be taking two drops in each eye every four hours (or a total of 24 drops a day), which equates to a total dose of .003 mg/day. When tobramycin is given directly by vein, the typical dose is on the order of 200 mg/day with careful monitoring of serum levels to avoid toxicity. So even if the eye drops are 100% absorbed into your system (which is highly unlikely), and even if we set the bar very low at 100 mg/day (instead of 200 mg/day) to minimize risk of ototoxicity, it would require in excess of a half million drops per day - 250,000 drops in each eye every day - to cause concern. Which is a roundabout way of saying, "Don't give it another thought." But all that said, if you are still worried (I personally wouldn't be!), tell your prescribing doctor that you cannot take aminoglycosides, and ask for eye drops that contain a different antibiotic.

      Dexamethasone is not ototoxic.

      Diclofenac is an NSAID that does not cause auditory damage but can in rare cases temporarily aggravate tinnitus. Here again, the doses and concentrations are such that I would not be concerned in the least.

      Hope this helps.

      You are welcome.

      Stephen M. Nagler, M.D.
       
      • Genius Genius x 3
      • Like Like x 1
Loading...

Share This Page